Will I Lose My Hair?

Updated: Aug 18


After being diagnosed with a Young Adult Cancer, many questions begin to run rapidly through a young woman's mind. One of the most common being “will I lose my hair?” Now, this may seem like a minuscule concern in the grand scheme of things but in reality, hair is an important representation of identity for most women, regardless of race. As a young adult woman, trans, or gender nonconforming femme, the anxiety of dealing with such a drastic change in appearance is frightening. Hair loss does not only affect a person’s self-image but their quality of life. For women of color, this matter is more deeply rooted as hair, natural or processed, has always been a constant battle culturally due to a lack of knowledge surrounding hair care of afro textured hair. To achieve and maintain healthy afro-ethnic hair takes some years of experimenting and the thought of losing your beautiful hair instantaneously can be disheartening for some.

To answer the question, “will I lose my hair?” Well, it depends. Since all chemotherapy treatments aren’t created equal one will have to first find out the type of treatment they will receive. Once an oncologist provides the details of your specific cancer diagnosis including stage, this information will determine factors such as treatment dosage, route of administration, combination of drugs, and whether chemotherapy would even be necessary.

The following chemotherapy drugs are more likely to cause hair loss or thinning:

  • Adriamycin (doxorubicin, Doxil)

  • Carboplatin

  • Cisplatin (Platinol)

  • Cytoxan (Cyclophosphamide, Neosar)

  • Dactinomycin

  • Daunorubicin

  • Docetaxel (Taxotere)

  • Epirubicin (Ellence)

  • Etoposide

  • Hexamethamelamine (HMM, Altretamine)

  • Idarubicin

  • Ifosfamide (Ifex)

  • Irinotecan

  • Ixabepilone

  • Mechlorethamine

  • Taxol

  • Vinblastine

  • Vincristine

Other chemotherapy drugs which are less frequently associated with hair loss, either because the frequency of hair loss or degree of hair loss is less, include bleomycin, 5-fluorouracil (5-FU), and methotrexate.

What Can I Expect?

If your treatment consists of one of the medications listed above, expect hair loss to start within seven to 21 days after beginning chemotherapy. You’ll begin to notice clumps of hair in the shower or shedding on your pillow. Fortunately, hair loss caused by chemotherapy is temporary. Signs of hair regrowth will appear between 3 to 12 months after treatment. Initially, there may be changes in color and texture. Resembling what may look and feel like a newborn’s hair; softer, curlier or even straighter than it previously was. The chemo kind of gives your a relaxer but from the inside. Over time, eventually, the hair returns to its’ natural state.

In the meantime, here were some tricks I used to cope with hair loss during my chemotherapy treatments. Since my hair began to fall out almost immediately, I lessened the impact of the loss by cutting my hair completely off. For others, this may not be your first go-to as I understand how overwhelming it may be to sit in the hair salon or barber chair and watch something that’s been there all your life fall to the ground for reasons out of your control. To soften the blow, starting with a gradual cut or even a cut with an artsy, creative design can ease your anxiety until you’re ready for “the big shave.” Alternatively, when I wanted to switch up my look for special occasions or admittedly missed having hair covering my scalp, I added wigs (made by me), headwraps, eyebrow pencils, turbans and hats to my routine. Check out this blog post for more details: *Link Here*

As always, you should consult with your doctor or health care provider concerning side effects from cancer treatments. Although patient's may experience similar symptoms, each person’s body may react differently to the drugs.

Tell us your cancer hair journey in the comments below

Sources:

Cancer Resources from OncoLink | Treatment, Research, Coping, Clinical Trials, Prevention. "Hair Loss/Alopecia." OncoLink. N.p., 1 Nov. 2001. Web. 25 Mar. 2017.

Cancercare. Understanding and Managing Chemotherapy Side Effects. N.p.: Cancercare, n.d.Cancercare.org. July 2014. Web. <https://media.cancercare.org/publications/original/24-ccc_chemo_side_effects.pdf?1406834684>.

Centering Perspectives on Black Women, Hair Politics, and Physical Activity H. Shellae Versey, Ph.D., MPH, MS American Journal of Public Health | May 2014, Vol 104, No. 5

"Dealing with Cancer Therapy Hair Loss." University of Iowa Hospitals and Clinics. N.p., 12 Aug. 2016. Web. 25 Mar. 2017. <https://uihc.org/health-library/dealing-cancer-therapy-hair-loss

Thompson, Cheryl. "Black Women and Identity: What's Hair Got to Do With It?" Black Women and Identity: What's Hair Got to Do With It? N.p., Fall 2008. Web. 25 Mar. 2017.

#Newsarticles #ProjectBeauty